Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 396, NWS Birmingham, AL

July 4, 2005Bibb County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2005, 2:44 PM CDT for Bibb County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2005, 2:44 PM CDT (19:44 UTC)
Expired
Jul 4, 2005, 3:15 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Bibb County, AL

The radar

The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 041944
SVRBMX
ALC007-042015-
/O.NEW.KBMX.SV.W.0396.050704T1944Z-050704T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT MON JUL 4 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF BRENT

* UNTIL 315 PM CDT

* AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 8 MILES WEST OF WEST BLOCTON TO BRENT...OR ALONG A LINE
  EXTENDING FROM 13 MILES NORTHWEST OF BRENT TO BRENT...AND MOVING
  NORTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CENTREVILLE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3303 8731 3284 8723 3298 8688 3321 8710

$$
1 follow-up statement
000 
WWUS54 KBMX 042011
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT MON JUL 4 2005

ALC007-042015-
/O.CON.KBMX.SV.W.0396.000000T0000Z-050704T2015Z/
BIBB AL-
311 PM CDT MON JUL 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR BIBB
COUNTY...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHEAST OF WEST BLOCTON TO WEST BLOCTON...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF BESSEMER TO 10
MILES NORTHEAST OF BRENT...MOVING NORTHEAST AT 25 MPH.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3303 8731 3284 8723 3298 8688 3321 8710

$$

JD/81

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:33 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 4, 10:33 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 AM CDT MON JUL 4 2005

.UPDATE...A NUMBER OF FACTORS THAT WILL CONTRIBUTE TO ABOVE
NORMAL RAIN CHANCES FOR THE REMAINDER OF THE DAY.

INCREDIBLY RICH MARINE LAYER AIR WORKING INTO THE SOUTHERN
PORTIONS OF THE FORECAST AREA THIS MORNING...WITH 77 DEGREE
DEWPOINTS ON THE OB AT TROY.  A SMATTERING OF ISOLATED SHOWERS IS
ALREADY ON THE RADAR SCOPE...WITH A MORE IMPRESSIVE AREA OF
SCATTERED SHOWERS AND THUNDERSTORMS A LITTLE FARTHER SOUTH...MOST
LIKELY SEA BREEZE RELATED.

TO THE WEST...VORT AXIS OVER CENTRAL MISSISSIPPI ALREADY
SUPPORTING A LONE...BUT SUSTAINED CLUMP OF CONVECTION...MOVING
NORTHEAST AT ABOUT 10 KNOTS.  WITH TYPICAL MORNING
HEATING...ALREADY SEEING THE CU FIELD DEVELOP NICELY (ALTHOUGH
DELAYED/SUPRESSED FOR THE MOMENT OVER FOG/STRATUS COOLED SPOTS).

SEE NO REASON THAT THE CU FIELD WON/T CONTINUE TO FILL IN
OVERALL.  EXPECT ENHANCED PRECIP CHANCES ALONG THE SOUTHERN TIER
OF COUNTIES FROM THE ADVECTING MARINE LAYER THIS MORNING...AND
SEA BREEZE ENHANCED THIS AFTERNOON.  WITH PRECIPITABLE WATER
AMOUNTS CREEPING UPWARDS TO AROUND TWO INCHES (NOT BUYING THE
2.25 IN THE NAM PROFILES)...LOCALLY HEAVY RAINFALL OF UP TO TWO
INCHES IS A POSSIBILTY AND WORTH THE MENTION.  WILL ALSO BUMP POPS
UP IN THE FAR NORTHWESTERN COUNTIES...AS THE VORT AXIS APPROACHES
FROM THE WEST...AND INTERACTS WITH THE MOIST UNSTABLE AIR.

TEMPERATURES IN THE CONVECTION CONTAMINATED T FIELD A BIT TRICKY
FOR THE AFTERNOON.  GENERALLY STAYED CLOSE TO PREVIOUS THINKING
FOR HIGH TEMPS...BUT TINKERED WITH HOURLY TEMPS IN THE AFTERNOON
FOR CONVECTION.

PFM ALREADY OUT...ZONES OUT SHORTLY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/JD
Hazardous weather outlook, Jul 4, 12:30 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON JUL 4 2005

ALZ011>015-017>050-051130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1230 PM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 9 OR 10 PM THIS EVENING
ACROSS CENTRAL ALABAMA. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH...
DEADLY LIGHTNING...AND LOCALIZED HEAVY RAIN UP TO 2 INCHES. THE
THUNDERSTORM STRENGTH WILL BE GREATEST DURING THE HEATING OF THE
DAY WITH A GRADUAL WEAKENING TREND EXPECTED INTO THE EVENING HOURS.

A WARM AND VERY MOIST ATMOSPHERE EXISTS ACROSS THE REGION ON
THIS INDEPENDENCE DAY. DUE TO VARIOUS SMALL SCALE BOUNDARIES...AN
UPPER LEVEL DISTURBANCE...AND THE HEATING OF THE DAY...NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. ALTHOUGH NOT ALL AREAS
WILL RECEIVE RAIN THROUGH THIS EVENING...THE STORMS THAT DUE DEVELOP
WILL HAVE THE POTENTIAL OF BECOMING STRONG.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY).

AN UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA ON
TUESDAY AS AN UPPER LEVEL TROUGH WILL APPROACH FROM THE WEST.
ONCE AGAIN...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP FROM 12 PM UNTIL 9 PM...WITH A FEW OF THESE PRODUCING 35 TO
45 MPH WINDS. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL
SHOULD BE EXPECTED WITH ANY STORMS THAT DO DEVELOP.

BEYOND TUESDAY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT
THIS TIME.

In the hours before

Special weather statement, Jul 4, 1:12 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
112 PM CDT MON JUL 4 2005

ALZ041-042-041900-
AUTAUGA-LOWNDES-
112 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES AND AUTAUGA
COUNTIES UNTIL 200 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL OCCUR FROM AN APPROACHING THUNDERSTORM...

AT 109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF AUTAUGAVILLE...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LOWNDESBORO...
AUTAUGAVILLE AND PRATTVILLE THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 1:18 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT MON JUL 4 2005

ALZ015-041845-
WALKER-
118 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER COUNTY UNTIL 145 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL OCCUR FROM AN APPROACHING THUNDERSTORM...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SIPSEY...MOVING NORTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SIPSEY THROUGH 145 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 1:56 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT MON JUL 4 2005

ALZ032-033-041930-
HALE-PERRY-
156 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY AND HALE COUNTIES
UNTIL 230 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
WILL OCCUR FROM AN APPROACHING THUNDERSTORM...

AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 1 MILE EAST OF GREENSBORO...MOVING NORTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN EASTERN HALE AND
NORTHWESTERN PERRY THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 2:37 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT MON JUL 4 2005

ALZ034-042015-
BIBB-
237 PM CDT MON JUL 4 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 315 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS IN WESTERN BIBB...MOVING NORTHEAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BRENT...WEST BLOCTON AND CENTREVILLE THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:59 PM CDTSevere Thunderstorm WarningBMXShelby38 min
Jul 4, 3:42 PM CDTSevere Thunderstorm WarningBMXCherokee33 min
Jul 4, 4:13 PM CDTSevere Thunderstorm WarningBMXCherokee32 min
Jul 4, 5:27 PM CDTFlash Flood WarningBMXEtowah63 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.